ADT Side Effects I Have Experienced: Part 1
Last updated: December 2021
Androgen Deprivation Therapy (ADT) comes with a long list of side effects, some merely annoying, some serious. Although the last of my three injections of Eligard was in August of 2019, I am still plagued by hot flashes and other side effects.
In Part 1 and Part 2 of this series, I discuss the side effects I have experienced and how I have tried to treat them. Most of these treatments did not work for me, but eventually I found a few that did. You can also read Part 3.
What I've tried or considered for hot flashes
Many men undergoing ADT for prostate cancer have experienced hot flashes, but is there a way to mitigate them? Here is what I tried or have contemplated trying:
- Effexor (Venlafaxine): numerous sources I came across have recommended Effexor, but I found it uncomfortable. It made me nervous and jittery. It also made my sleeplessness worse. I tried Effexor a few times before giving up.
- Gabapentin: I tried this anticonvulsant for a short while, but it did not seem to have much of an effect on my hot flashes. Considering the potential side effects of this powerful drug, I decided I would rather live with the hot flashes.
- Testosterone supplements: this would probably work, but my endocrinologist said I would run the risk of restarting my prostate cancer. No thanks; my PSA is currently undetectable, and I want to keep it that way.
- Cannabis and CBD: when I was diagnosed with prostate cancer, all my hippy farmer friends gave me cannabis in various forms (it is legal in Massachusetts). I could write a whole column about my misadventures with cannabis and CBD, but suffice to say that I have had mixed results. High-octane cannabis certainly disrupted my cognitive functions (not in a pleasant way), but it did not help my sleep or hot flashes. I decided that this was not something that would work for me and gave away all my high-THC cannabis products.
- Herbal teas and supplements: my wife has prepared various herbal teas for me, but none of them seemed to ease my hot flashes. I have tried a wide variety of supplements such as vitamin D, magnesium, Bioactive CoQ10, activated quercetin, MC-BB-2, vitamin C, glutathione, ginkgo biloba, and R-lipoic acid. However, these did not seem to help either my hot flashes or my sleep problems, so I dropped them all except the vitamin D and magnesium. I take the magnesium for nocturnal leg cramps.
In general, the treatments suggested for controlling hot flashes have not worked out for me. I might try acupuncture, but do I really want to be a pincushion? I am starting to feel like a petri dish or a chemistry experiment gone wrong; maybe it is time throw in the towel and simply live with the hot flashes.
Dealing with cardiac atrial fibrillation (AFib)
Of all the problems I have experienced since starting ADT, AFib was the most concerning. Whether my AFib was the result of ADT is hard to say; there could have been other factors such as my high blood pressure (which has been controlled with drugs), stress, loss of potassium at night, weight gain, wine, numerous deer tick bites (potential Lyme disease) and just plain old age.
Note, there is a correlation between ADT and a serious cardiac condition called “QT prolongation,” but it is currently not clear if this is related to my AFib.1 My AFib started one night when my pulse was alternatively racing and then slow. I experienced dizzy spells and found myself out of breath trying to do the simplest tasks.
The next day my walk-in clinic confirmed that I had AFib. The combination of AFib, hot flashes, and exhaustion make day-to-day activities – never mind work – extremely challenging. I am currently on blood thinners, and I recently underwent electrical cardioversion. This cured my AFB, but it came back 4 days later. Of all the problems I have encountered since starting ADT, this is the most demoralizing.
What influences your decisions when choosing a physician? (Select all that apply)
Join the conversation